Remeron is one of the commercial names of the antidepressant mirtazapine. Other brand names for this drug include Avanza and Zispin. Remeron is a tetracyclic antidepressant. Additional uses for this drug include use as an antiemetic, appetite stimulant, hypnotic and anti-anxiety aid. According to “What Your Patients need to Know About Psychiatric Medications,” Remeron may cause weight gain 2. However, this weight gain results from an increased appetite not a decreased metabolic rate. Therefore, Remeron does not slow down your metabolism.
If you are experiencing serious medical symptoms, seek emergency treatment immediately.
Remeron Mechanism of Action
Remeron acts by blocking certain receptors located in your brain called central pre-synaptic alpha2-receptors. By blocking these receptors, your brain increases the release of the neurotransmitters norepinephrine and serotonin. The increased levels of these neurotransmitters results in the antidepressant and anxiolytic effects of this drug. Additionally, this drug blocks the receptors 5-HT2 and 5-HT3 resulting in the anti-anxiety, anti-insomnia and anti-nausea effects of this drug. Further, Remeron also blocks histamine H1-receptors. This translates into sedation.
Mirtazapine and Weight Gain
According to “The New Antidepressants and Antianxieties,” taking Remeron can lead to weight gain in both the short and long term 1. Specifically, in many patients Remeron intake results in an increased appetite that includes specific cravings for carbohydrates. The book further states that most patients see the majority of the weight gain during the first 4 weeks of treatment with Remeron.
Hypothesis of Weight Gain due to Remeron
According to “Medicines for Mental Health: The Ultimate Guide to Psychiatric Medication,” weight gain from the use of Remeron may result from secondary effects of the drug's actions on the the 5-HT2C and H1 receptors 3. Additionally, Remeron may alter the neurobiological controls in charge of regulation of your food intake. However, clinical research has not confirmed the specific reasons why Remeron causes weight gain in users of this drug.
Weight Gain as a Side Effect
Currently available scientific evidence does not demonstrate weight gain from Remeron results from a slowdown of the metabolic rate. At this time, doctors explain the weight gain by the increased appetite associated with the use of this drug. However, the mechanism by which it increases appetite is not understood. In fact, the increased appetite is actually paradoxical because norepinephrine is a well-known appetite suppressant. The manufacturer list increased appetite as an adverse effect of Remeron.
- "The New Antidepressants and Antianxieties"; William S. Appleton; 2004
- "What Your Patients Need to Know About Psychiatric Medications"; Robert H. Chew, Robert E. Hales and Stuart C. Yudofsky; 2009
- "Medicines for Mental Health: The Ultimate Guide to Psychiatric Medication"; Kevin Thompson Ph.D.; 2007